North Carolina, 2017

Damaging Wind in North Carolina, July 14, 2017

July 14, 2017 · NWS MHX · 1 event in 1 county or zone

A thunderstorm became severe and produced some minor structural damage due to strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A thunderstorm became severe and produced some minor structural damage due to strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 14, 5:20 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 14, 5:20 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
620 PM EDT Fri Jul 14 2017

.SYNOPSIS...
Offshore high pressure with an inland surface trough will
persist through tonight. A cold front will approach from the
northwest Saturday and then stall and dissipate over the area
Sunday into Tuesday. Offshore high pressure should again become
dominant midweek.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 620 PM Friday...Widely sct shra/tsra mainly over nw tier
with clr skies along cst to E of sea breeze. Lowered pops a bit
thru evening with no rain expected most beaches. Later tonight
better chcs nrn tier with very little chc to the S. Cont very
muggy with SW flow...lows again 75 to 80.

Prev disc...High Heat Index values in excess of 105 degrees
will be a concern through early evening as temps top out in the
low to mid 90s with dewpoints in the low to mid 70s. Scattered
thunderstorms have developed over central NC in vicinity of the
Piedmont trough and should develop near the sea breeze in our
area during the next couple of hours. This activity is expected
to persist through the early evening hours then diminish.
However, weak pertubations traversing the area in the mid level
flow overnight could touch of additional showers and
thunderstorms especially north of the Pamlico River where a
consensus of the guidance is indicating the greatest risk.
Overnight lows generally will be sultry in the 75 to 80 degree
range aided by the persistent southerly flow. Any downpours will
briefly cool temps into the lower 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 255 PM Friday...Saturday promises to see a return to the
heat and humidity of the past several days with highs in the
lower 90s and dewpoints in the 70s leading to Heat Index values
around 105 degrees again. In addition more prominent shortwave
energy and slightly stronger flow aloft are signaling the
potential for active convection with the main risks damaging
wind gusts and torrential downpours. SPC continues the
"Marginal" severe weather risk for our area. PW values are
forecast to be well in excess of 2" indicating water
loading/damaging wind gust risk. In addition local flooding
will be possible as the potential for local 3"+ inch amounts
exists within the favorable of rich moisture and forcing.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Friday...Little changes made to the long term
forecast. Unsettled weather will impact Eastern NC this weekend
into early next week, with the potential for heavy rainfall
through midday Sunday, due to an upper trough and surface front
that will affect the area into early next week. A return to more
typical summertime pattern develops by midweek with temps
warming to a few degrees above normal.

Saturday night and Sunday...A persistent upper level trough
sets up across the eastern seaboard. At the surface, a cold
front will drift into the forecast area on Saturday night and
becomes quasi-stationary across or just northwest of the area
into early next week and then slowly dissipates. Numerous
midlevel disturbances moving through the upper flow on top of a
warm, moist, and unstable airmass will result in likely POPs for
most of area. WPC lists Eastern NC as Marginal in their
excessive rainfall outlooks for both Day 2/3 (Sat/Sun). Storm
total QPF based on latest guidance through Sunday night ranges
1-2 inches across Eastern NC. The marginal severe threat
diminishes Saturday evening with loss of sfc heating. Reduced
shear with clouds and precip will bring less instability Sunday
limiting the severe threat. Mild Saturday night with lows in
the mid to upper 70s and highs in the mid to upper 80s for
Sunday.

Monday-Tuesday...Initial upper level trough on Monday will close
off an upper low over the region by Tuesday night. The weak/stalled
surface front will dissipate near or just north of the northern
zones with southwesterly flow overtaking the region again by
late Tuesday. This will keep at least scattered shower and
thunderstorm threat both days and kept higher chance POPs during
period. Temps will be in the upper 80s Monday then warm back to
near 90 for inland highs by Tuesday.

Wednesday-Friday...12z models differ some with the upper level
pattern mid to late week with the GFS moving the trough offshore
while the ECMWF retrogrades the weak upper closed low southwest
towards the Deep South states. Despite these differences,
ridging building across the central CONUS will keep the storm
track north of the area with a return to a typical inland
trough/offshore high pattern for eastern NC and will keep a
typical climo 20/30% PoPs. Max temps warm back into the low to
mid 90s inland and mid 80s to around 90 along the coast for the
latter half of next week.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 620 PM Fri...Looking at mainly A VFR forecast outside
convection which is expected to be widely scattered tonight
becoming more numerous after 18Z Saturday. The atmosphere is
forecast to remain mixed enough to preclude fog formation. Can't
rule out a brief period of isolated IFR ceilings late but
confidence in this too low to add a cig. Given uncertainty on
timing and cvrg of convection Sat aftn will go with VCTS for
now.

Long Term /Saturday night through Wednesday/...
As of 330 PM Friday...Periods of sub-VFR conditions in
scattered showers/thunderstorms will be possible through much of
the period as a cold front moves into the area this weekend and
becomes stationary. There will also be occasional sub-VFR
conditions during the early morning hours with the threat for
low stratus and/or fog. The highest chances for restrictions
will be through midday Sunday, with lowering chances each day
Monday through Wednesday.

&&

.MARINE...
Short Term /Tonight and Saturday/...
As of 620 PM Friday...No signif changes planned with SSW winds
increasing as expected central and nrn tier. Did lower seas a
bit based on current trends but shld build a bit outer wtrs as
winds remain gusty thru the evening.

Prev disc...Small Craft Advisories continue for the northern
and central waters and the Pamlico Sound. Southwest winds are
forecast to increase to 15 to 25 kt tonight /especially over the
Pamlico Sound and the northern and central waters/ as a weak
cold front approaches and tightens the gradient. The flow is
forecast to continue out of the Southwest Saturday and decrease
slightly to to 10 to 20 knots as the front weakens over the area
and the gradient diminishes. Seas will build to 4 to 6 ft
/highest outer northern and central waters/ overnight then
subside to 3 to 5 ft Saturday.

Long Term /Saturday night through Wednesday/...
As of 340 PM Friday...A cold front stalls just NW of the waters
Saturday night with S/SW winds 10-20 kt diminishing to less
than 15 kt after midnight with 3-5 ft seas subsiding to 2-4 ft.
S/SW winds around 5-15 kt with seas around 2-4 ft continue
Sunday through Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Saturday for AMZ135-152-
     154.
     Small Craft Advisory until 3 AM EDT Saturday for AMZ150.

&&

SYNOPSIS...JME
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...SK
AVIATION...RF/SK
MARINE...RF/JME/SK
Hazardous weather outlook, Jul 14, 5:16 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
616 PM EDT Fri Jul 14 2017

NCZ029-044>047-079>081-090>094-152215-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
616 PM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions are expected again Saturday with Heat index
values approaching 105 degrees in the afternoon.

Scattered to numerous showers and thunderstorms with strong wind
gusts and torrential downpours with local poor drainage
flooding are expected Saturday and Saturday evening.

Scattered to numerous showers and thunderstorms with torrential
downpours are expected Sunday through Monday with local poor
drainage flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-152215-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
616 PM EDT Fri Jul 14 2017

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions are expected again Saturday with Heat index
values around 100 degrees in the afternoon.

Scattered to numerous showers and thunderstorms with strong wind
gusts and torrential downpours with local poor drainage
flooding are expected Saturday and saturday evening.

Scattered to numerous showers and thunderstorms with torrential
downpours are expected Sunday through Monday with local poor
drainage flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 5:21 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
621 PM EDT FRI JUL 14 2017

NCZ029-045-080-081-142300-
Washington-Beaufort-Mainland Hyde-Martin-
621 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MAINLAND HYDE...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN MARTIN AND NORTHEASTERN
BEAUFORT COUNTIES...

At 620 PM EDT, a strong thunderstorm was located near Pinetown, or 11
miles southwest of Plymouth, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Washington...northeastern Beaufort...northwestern Mainland Hyde and
southeastern Martin Counties.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3565 7690 3577 7691 3589 7651 3562 7645
TIME...MOT...LOC 2220Z 260DEG 16KT 3571 7684

26
Special weather statement, Jul 14, 6:03 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
703 PM EDT FRI JUL 14 2017

NCZ046-047-142345-
Mainland Dare-Tyrrell-
703 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT MAINLAND DARE AND CENTRAL
TYRRELL COUNTIES...

At 703 PM EDT, a strong thunderstorm was located near Columbia, or 26
miles south of Weeksville, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manns Harbor, Alligator, Gum Neck, Mashoes, Manteo and Columbia.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3603 7577 3570 7571 3573 7633 3591 7633
TIME...MOT...LOC 2303Z 259DEG 25KT 3584 7626

26

The radar

The Morehead City radar (KMHX), 138 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyrrell

When
July 14, 6:12 PM EST
Where
Tyrrell County, 3 mi SE of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.889, -76.212

Damage was reported near the intersection of Jerry Post Office Road and Swain Road. Minor structural damage occurred to 2 or 3 homes, along with a power line that was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709585.